08212017Headline:

Washington, District of Columbia

HomeDistrict of ColumbiaWashington

Email Chris Nace Chris Nace on LinkedIn Chris Nace on Avvo
Chris Nace
Chris Nace
Attorney • (202) 930-0292

Haynesworth's Rhabdomyolysis Often Caused by Medications

Comments Off

The Washington Post reports that Washington Redskin’s defensive lineman Albert Haynesworth is suffering from rhabdomyolysis:

Albert Haynesworth’s ongoing tiff with Redskins Coach Mike Shanahan has reached multi-syllabic proportions, as team sources say the defensive lineman was sidelined last week with a mild case of rhabdomyolysis, a condition marked by the breakdown of skeletal muscle and the release of myoglobin in the bloodstream.

According to Medicine.net,

Rhabdomyolysis (RAB-DOE-MY-O-LIE-SIS) is the rapid destruction of skeletal muscle resulting in leakage into the urine of the muscle protein myoglobin

There are many causes to rhabdomyolysis, such as muscle trauma, burns, torture, extreme physical activity, and medications. In fact, in listing causes of rhabdo, medicine.net states that:

medications: most notably statins used to treat high cholesterol [simvastatin (Zocor), atorvastatin (Lipitor), pravastatin (Pravachol), or lovastatin (Mevacor)] and other medications such as Parkinson’s medication, psychiatric medications, anesthesia medications, HIV medications, colchicine,

People should be particularly careful about developing rhabdomyolysis from statin use. Statins can cause rhabdo on their own, but also in conjunction with other medications. Despite the many Americans who are prescribed statins for cholesterol control, these are very dangerous medications that should not be taken lightly.

If you are currently prescribed a statin, you should consult with your doctor to make sure that it is absolutely necessary and that you are not at risk to suffer a serious interaction with some other medication you may be taking. While the value of statin therapy can be debated, what should not be overlooked is whether you are risk for suffering a serious side effect as a result of a medication interaction.